In this article, we find the answer to the question: does Gabapentin make your hair fall out? Many prescription and over-the-counter medications can cause hair loss as a side effect. Hair loss as a result of medications is often not permanent. So, normal hair growth will continue when people stop taking the drug. In rare cases, however, people can experience permanent hair loss and be forced to choose between pain and going bald. The same goes for those who use Gabapentin.
Does Gabapentin Make Your Hair Fall Out?
What Is Gabapentin?
Gabapentin is a prescription antiepileptic agent or antiseizure drug approved by the Food and Drug Administration (FDA). It’s used to treat seizure disorders and nerve damage from herpes zoster, such as from shingles and postherpetic neuralgia (PHN). It has become a treatment of choice in the management of neuropathic pain.
It has adverse effects, such as somnolence, dizziness, ataxia, fatigue, nausea, vomiting, and rhinitis. Although alopecia is an occasional side effect of antiepileptic agents, it is not a well-described phenomenon with gabapentin. There has only been one report of alopecia with gabapentin in the treatment of uncontrolled seizures. According to the Journal of Pain and Symptom Management, their first case of acute alopecia described with gabapentin was in the treatment of neuropathic pain.
Does Gabapentin Cause Hair Loss?
Gabapentin has been available as a generic medication since 2004. In the United States it’s also bought by users under the brand names Gralise and Neurontin. According to a 2017 report gabapentin was the tenth most commonly prescribed medication in the United States in 2016 with 64 million prescriptions.
But this medication is used to treat seizures, right? Well, it falls under a wide category of neurological issues. Gabapentin and other medications like pregabalin (Lyrica) are prescribed for conditions such as seizures, diabetic nerve pain, neuropathic pain, epilepsy, fibromyalgia as well as anxiety disorders, insomnia, bipolar disorder, alcohol withdrawal, restless leg syndrome, symptoms of multiple sclerosis and other indications. Patients don’t expect a significant hair loss side effect from these drugs, so when hair falls occurs, it can be a stress inducing.
Hair loss, hair shedding, hair shedding with roots attached, hair fall and overall hair thinning are not specifically listed on the official FDA-approved label for these drugs as a side effect.
Medications & Hair Loss Side Effects
There have been many hair loss complaints on the internet to be found related to gabapentin from male and female patients concerned about the increase in hair loss related symptoms and hair texture changes. Users of the FDA-approved gabapentin have identified that the label includes the ambiguous term “hair disorder.”
More and more doctors too have seen a sharp increase in hair loss side-effect inquiries from patients taking these medications. There is no way to 100% prove that the gabapentin was the exact cause of hair loss. The underlying cause of hair loss due to medication may be through a previously unknown underlying genetic tendency.
Whether it was a visible shedding in the comb, brush or shower or just an overall loss of volume (e.g., decreasing ponytail volume) or decreasing scalp coverage (more scalp visible than before), loss of eyebrows or eyelashes, a visibly receding hairline, weakening or receding temples, widening part-line or changes in hair color, texture or loss of shine or dull looking hair, these patients are often surprised and shocked to learn that the hair loss may be due to gabapentin or pregabalin medication.
This has been noted in the case of a patient log recorded by the Journal of Pain and symptom management:
A 28-year-old woman was referred to our clinic for pain management. She described a continuous, sharp pain and a burning sensation with allodynia and hyperalgesia in her right shoulder blade. Her pain originated from the scapula and extended to the right shoulder and neck. The pain started after a pacemaker implantation owing to complete atrioventricular block and was persistent for one year. Her initial pain score was 8 of 10, despite current therapy including metamizole sodium 300 mg, diclofenac 75 mg, and 60 drops of tramadol daily.
The patient was diagnosed with neuropathic pain due to trauma. Paravertebral blockade at T3 level was performed with 80 mg methylprednisolone and 20 cc 1% lidocaine. After paravertebral blockade, allodynia and hyperalgesia were improved, but the patient continued to complain about a mild burning sensation. Gabapentin 1800 mg/day was ordered for medical therapy. After one week of treatment with gabapentin, she noticed significant hair loss and examination showed patchy areas of alopecia among areas of normal hair growth. Hair shedding was more evident in the frontal and parietal regions.
Hematological tests, plasma electrolytes, blood iron and ferritin levels, thyroid hormones, cortisol, and adrenocorticotropic hormone were all within normal limits. Pregnancy, fever, malnutrition, dermatological problems, or autoimmune disorders such as systemic lupus erythematosus that may cause hair loss also were investigated; none was present and the patient was otherwise healthy. We thought that gabapentin might have triggered the hair loss, as the introduction of the symptom was correlated with the initiation of the drug. Gabapentin therapy was stopped, and hair shedding stopped two months after cessation of the therapy, followed by a gradual hair regrowth.
Alopecia is a distressing condition. It may be drug-induced and has been associated with several antiepileptics, such as carbamazepine, hydantoin, and valproic acid. Gabapentin was noted to cause alopecia in one reported case, during the treatment of uncontrolled seizures. In that case, gabapentin 1800 mg/day was prescribed as an add-on therapy to two other antiepileptic drugs for controlling seizures and alopecia occurred during the second month of treatment. In our case, gabapentin was used solely for treatment of burning sensation. Alopecia occurred only one week after gabapentin therapy was started, and the timing of the hair loss provided evidence of a causal association between the drug and alopecia.
The hair loss related to drugs is sometimes transient and may resolve spontaneously during the treatment.However, we did not wait for the possible regrowth of hair during gabapentin therapy because the patient complained more about hair loss than the burning sensation. An alternative treatment protocol in this patient could have been an initial low dose of gabapentin, slowly increased to the therapeutic dose in an effort to prevent drug-induced alopecia.
Although alopecia might be tolerated in epileptic patients because antiepileptics are the unique treatment, it is very difficult for neurologically healthy patients to tolerate this side effect during treatment of neuropathic pain or if they have other non-life threatening conditions like anxiety or insomnia. The potential side effect should be noted when administering gabapentin for neuropathic pain.
Before using any medication, discuss it with your doctor to see if it’s right for your particular situation. If you start to see any side effects, please do the same.